Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

On a one-dimensional $ \alpha$-patch model with nonlocal drift and fractional dissipation


Authors: Hongjie Dong and Dong Li
Journal: Trans. Amer. Math. Soc. 366 (2014), 2041-2061
MSC (2010): Primary 35Q53, 35B44, 35B65
DOI: https://doi.org/10.1090/S0002-9947-2013-06075-8
Published electronically: October 23, 2013
MathSciNet review: 3152722
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a one-dimensional nonlocal nonlinear equation of the form $ \partial _t u = (\Lambda ^{-\alpha } u)\partial _x u - \nu \Lambda ^{\beta }u$, where $ \Lambda =(-\partial _{xx})^{\frac 12}$ is the fractional Laplacian and $ \nu \ge 0$ is the viscosity coefficient. We primarily consider the regime $ 0<\alpha <1$ and $ 0\le \beta \le 2$ for which the model has nonlocal drift, fractional dissipation, and captures essential features of the 2D $ \alpha $-patch models. In the critical and subcritical range $ 1-\alpha \le \beta \le 2$, we prove global wellposedness for arbitrarily large initial data in Sobolev spaces. In the full supercritical range $ 0 \le \beta <1-\alpha $, we prove formation of singularities in finite time for a class of smooth initial data. Our proof is based on a novel nonlocal weighted inequality which can be of independent interest.


References [Enhancements On Off] (What's this?)

  • [1] Nathaël Alibaud, Jérôme Droniou, and Julien Vovelle, Occurrence and non-appearance of shocks in fractal Burgers equations, J. Hyperbolic Differ. Equ. 4 (2007), no. 3, 479-499. MR 2339805 (2008i:35198), https://doi.org/10.1142/S0219891607001227
  • [2] Piotr Biler, Tadahisa Funaki, and Wojbor A. Woyczynski, Fractal Burgers equations, J. Differential Equations 148 (1998), no. 1, 9-46. MR 1637513 (99g:35111), https://doi.org/10.1006/jdeq.1998.3458
  • [3] Angel Castro, Diego Córdoba, and Francisco Gancedo, Singularity formations for a surface wave model, Nonlinearity 23 (2010), no. 11, 2835-2847. MR 2727172 (2011k:35198), https://doi.org/10.1088/0951-7715/23/11/006
  • [4] Dongho Chae, Peter Constantin, and Jiahong Wu, Inviscid models generalizing the two-dimensional Euler and the surface quasi-geostrophic equations, Arch. Ration. Mech. Anal. 202 (2011), no. 1, 35-62. MR 2835862 (2012j:76017), https://doi.org/10.1007/s00205-011-0411-5
  • [5] Chi Hin Chan and Magdalena Czubak, Regularity of solutions for the critical $ N$-dimensional Burgers' equation, Ann. Inst. H. Poincaré Anal. Non Linéaire 27 (2010), no. 2, 471-501 (English, with English and French summaries). MR 2595188 (2011e:35332), https://doi.org/10.1016/j.anihpc.2009.11.008
  • [6] Antonio Córdoba and Diego Córdoba, A maximum principle applied to quasi-geostrophic equations, Comm. Math. Phys. 249 (2004), no. 3, 511-528. MR 2084005 (2005f:76011), https://doi.org/10.1007/s00220-004-1055-1
  • [7] Antonio Córdoba, Diego Córdoba, and Marco A. Fontelos, Formation of singularities for a transport equation with nonlocal velocity, Ann. of Math. (2) 162 (2005), no. 3, 1377-1389. MR 2179734 (2007b:35011), https://doi.org/10.4007/annals.2005.162.1377
  • [8] Antonio Córdoba, Diego Córdoba, and Marco A. Fontelos, Integral inequalities for the Hilbert transform applied to a nonlocal transport equation, J. Math. Pures Appl. (9) 86 (2006), no. 6, 529-540 (English, with English and French summaries). MR 2281451 (2007k:35040), https://doi.org/10.1016/j.matpur.2006.08.002
  • [9] Diego Córdoba, Marco A. Fontelos, Ana M. Mancho, and Jose L. Rodrigo, Evidence of singularities for a family of contour dynamics equations, Proc. Natl. Acad. Sci. USA 102 (2005), no. 17, 5949-5952. MR 2141918 (2006j:76015), https://doi.org/10.1073/pnas.0501977102
  • [10] Hongjie Dong, Well-posedness for a transport equation with nonlocal velocity, J. Funct. Anal. 255 (2008), no. 11, 3070-3097. MR 2464570 (2010b:35056), https://doi.org/10.1016/j.jfa.2008.08.005
  • [11] Hongjie Dong and Dapeng Du, Global well-posedness and a decay estimate for the critical dissipative quasi-geostrophic equation in the whole space, Discrete Contin. Dyn. Syst. 21 (2008), no. 4, 1095-1101. MR 2399451 (2009b:76175), https://doi.org/10.3934/dcds.2008.21.1095
  • [12] Hongjie Dong and Dong Li, Finite time singularities for a class of generalized surface quasi-geostrophic equations, Proc. Amer. Math. Soc. 136 (2008), no. 7, 2555-2563. MR 2390526 (2009c:35361), https://doi.org/10.1090/S0002-9939-08-09328-3
  • [13] Hongjie Dong, Dapeng Du, and Dong Li, Finite time singularities and global well-posedness for fractal Burgers equations, Indiana Univ. Math. J. 58 (2009), no. 2, 807-821. MR 2514389 (2010i:35320), https://doi.org/10.1512/iumj.2009.58.3505
  • [14] Francisco Gancedo, Existence for the $ \alpha $-patch model and the QG sharp front in Sobolev spaces, Adv. Math. 217 (2008), no. 6, 2569-2598. MR 2397460 (2009b:35329), https://doi.org/10.1016/j.aim.2007.10.010
  • [15] A. Kiselev, F. Nazarov, and A. Volberg, Global well-posedness for the critical 2D dissipative quasi-geostrophic equation, Invent. Math. 167 (2007), no. 3, 445-453. MR 2276260 (2008f:35308), https://doi.org/10.1007/s00222-006-0020-3
  • [16] Alexander Kiselev, Fedor Nazarov, and Roman Shterenberg, Blow up and regularity for fractal Burgers equation, Dyn. Partial Differ. Equ. 5 (2008), no. 3, 211-240. MR 2455893 (2009k:35264)
  • [17] Alexander Kiselev, Nonlocal maximum principles for active scalars, Adv. Math. 227 (2011), no. 5, 1806-1826. MR 2803787 (2012k:35414), https://doi.org/10.1016/j.aim.2011.03.019
  • [18] Dong Li and Jose Rodrigo, Blow-up of solutions for a 1D transport equation with nonlocal velocity and supercritical dissipation, Adv. Math. 217 (2008), no. 6, 2563-2568. MR 2397459 (2009c:35029), https://doi.org/10.1016/j.aim.2007.11.002
  • [19] Dong Li and Jose Rodrigo, Blow up for the generalized surface quasi-geostrophic equation with supercritical dissipation, Comm. Math. Phys. 286 (2009), no. 1, 111-124. MR 2470925 (2010a:86014), https://doi.org/10.1007/s00220-008-0585-3
  • [20] Changxing Miao and Gang Wu, Global well-posedness of the critical Burgers equation in critical Besov spaces, J. Differential Equations 247 (2009), no. 6, 1673-1693. MR 2553854 (2010j:35468), https://doi.org/10.1016/j.jde.2009.03.028
  • [21] Hisashi Okamoto, Takashi Sakajo, and Marcus Wunsch, On a generalization of the Constantin-Lax-Majda equation, Nonlinearity 21 (2008), no. 10, 2447-2461. MR 2439488 (2009g:76009), https://doi.org/10.1088/0951-7715/21/10/013

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35Q53, 35B44, 35B65

Retrieve articles in all journals with MSC (2010): 35Q53, 35B44, 35B65


Additional Information

Hongjie Dong
Affiliation: Division of Applied Mathematics, Brown University, 182 George Street, Providence, Rhode Island 02912
Email: Hongjie{\textunderscore}Dong@brown.edu

Dong Li
Affiliation: Department of Mathematics, University of British Columbia, Vancouver, British Columbia, Canada V6T 1Z2
Email: mpdongli@gmail.com

DOI: https://doi.org/10.1090/S0002-9947-2013-06075-8
Received by editor(s): July 18, 2012
Published electronically: October 23, 2013
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society